Tornadoes · United States · Pennsylvania · 2012
EF0 tornado, Duquesne, Pennsylvania, September 27, 2012
This EF0 tornado ran 0.3 miles across Allegheny County on September 27, 2012, touching down at 4:44 PM EDT and reaching 75 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 27, 2012
- Touchdown
- 4:44 PM EDT (20:44 UTC)
- Lifted
- 4:45 PM EDT (20:45 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Allegheny County
- Touchdown point
- 40.367, -79.864
- Lift-off point
- 40.371, -79.862
- Record number
- 1209271444-01
What the Weather Service recorded
A surface low pressure system was moving across the upper Ohio Valley towards the Pittsburgh area associated with showers. As the system moved over Allegheny County, it strengthened and spawned heavy rain with windy conditions. Some of the winds had mixed down with the heavy showers causing sporadic areas of damage. Before the center of the low started crossing Allegheny County, very small vortices spun up on the southern side of the low, producing two weak and short lived tornadoes.
An NWS survey found and EF0 tornado with estimated maximum winds of 70 to 80 MPH. Damage to trees was noted along and southwest of Grant Avenue Extension in West Mifflin. Softwood trees and large hardwood tree limbs were snapped and dragged. Cemetery headstones were blown over. The exposed front porch of a home was uplifted and deposited on the roof of the home.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Sep 27, 3:56 PM EDT, 48 minutes earlier.
Area forecast discussion, Sep 27, 3:56 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 356 PM EDT THU SEP 27 2012 .SYNOPSIS... RAIN WILL CONTINUE THIS EVENING AS LOW PRESSURE MOVES ACROSS THE UPPER OHIO VALLEY. THE SYSTEMS COLD FRONT WILL PUSH SOUTH OF THE AREA LATER TONIGHT BRINGING COOLER TEMPERATURES AND DRIER CONDITIONS FOR FRIDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... SHORTWAVE MOVING ALONG THE STALLED FRONT WILL MAINTAIN RAIN FOR THE EVENING. THE FRONT SHOULD BE PULLED SUFFICIENTLY SWD FOLLOWING PASSAGE OF THE DISTURBANCE TO DIMINISH RAIN. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... COOLER AND DRIER AIR IS PROGGED TO ADVECT OVR THE REGION IN THE WAKE OF THE FRONT. PCPN FREE WEATHER WITH SUB NORMAL TEMPS IS THUS FORECAST THROUGH SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... THE CONSENSUS OF ALL LARGE SCALE MODEL GUIDANCE SUGGESTS A DEEPENING UPPER LEVEL LOW WILL DIG SOUTHWARD FROM JAMES BAY AND MOVE OVR EASTERN OHIO BY SUNDAY AFTERNOON. COOLER TEMPERATURES CAN THUS BE EXPECTED FOR SUNDAY ALONG WITH AN INCREASING CHANCE OF SHOWERS. BY SUNDAY NIGHT AND MONDAY...THE UPPER LOW IS PROJECTED TO BEGIN FILLING/DVLPG NORTHEASTWARD. SOME SHOWERS MAY LINGER INTO SUNDAY NIGHT BEFORE ENDING...BUT GENERALLY DRY WEATHER IS ANTICIPATED FOR THE FIRST HALF OF THE WORK-WEEK AS HIGH PRESSURE BUILDS. TEMPERATURES WILL SLOWLY MODERATE INTO THE MIDDLE OF THE WEEK. AS THE HIGH PRESSURE MOVES OFF THE EAST COAST THE RETURN FLOW FROM THE GULF WILL BRING AN INCREASING THREAT OF SHOWERS. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... IFR CIGS CONTINUE TO PLAGUE MANY OF THE SITES AS LARGE RAIN AREA MOVES ACROSS THE REGION. ALTHOUGH RAIN WILL END...RESTRICTIONS ARE EXPECTED TO CONT OVRNGT AS COOLER AIR INTERACTS WITH THE SATURATED BNDRY LYR. CONDITIONS SHOULD IMPROVE TO VFR FROM WEST TO EAST FRIDAY AS HIGH PRESSURE BUILDS OVERHEAD BRIEFLY. .OUTLOOK FRIDAY NIGHT THROUGH TUESDAY/... CONDITIONS SHOULD GENERALLY REMAIN VFR SATURDAY. UPPER LOW DROPS SOUTHWARD SAT NIGHT BRINGING ANOTHER CHANCE FOR RESTRICTIONS SUNDAY AND MONDAY. VFR RETURNS TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15
Hazardous weather outlook, Sep 27, 3:07 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 307 AM EDT THU SEP 27 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-280715- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 307 AM EDT THU SEP 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The surface observations
Pittsburgh/Alleghen (AGC), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pittsburgh radar (KPBZ), 35 km away, was scanning. The volume nearest the touchdown began at 20:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2012 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of September 27, 2012
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 27 | 1:19 PM MDT | EF0 | Douglas, CO | 0.1 | 50 | |||
| September 27 | 3:57 PM EDT | EF0 | Washington, PA | 1.5 | 150 | $75,000 | ||
| September 27 | 3:28 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| September 27 | 4:57 PM MDT | EF0 | Weld, CO | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.